Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Charleston, WV

June 6, 2020Mingo County, Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 6, 2020, 11:15 PM EDT for Mingo County, Wayne County, West Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2020, 11:15 PM EDT (03:15 UTC)
Expired
Jun 6, 2020, 11:48 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mingo County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 11:31 PM EDTTSTM WND DMG1 Wnw Belo, WVTREES DOWN ACROSS US 119 NEAR PIGEON CREEK.
Jun 6, 11:42 PM EDTTSTM WND DMG2 Wsw Bias, WVTREES DOWN ALONG HELL CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS51 KRLX 070315
SVRRLX
WVC059-099-070400-
/O.NEW.KRLX.SV.W.0072.200607T0315Z-200607T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1115 PM EDT Sat Jun 6 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Mingo County in southern West Virginia...
  Southern Wayne County in western West Virginia...

* Until midnight EDT.

* At 1114 PM EDT, a severe thunderstorm was located near Oppy, or 12
  miles east of Inez, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Williamson, Delbarton, Gilbert Creek, Red Jacket, Chattaroy, Hinch,
  Matewan, Kermit, Myrtle, Pie, Varney, Meador, Lenore, Wilsondale
  and Naugatuck.

This includes Route 119 between mile markers 1 and 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Nearly continuous cloud to ground lightning is occurring with this 
storm. Move indoors immediately. Lightning is one of nature's 
leading killers. Remember, if you can hear thunder, you are close 
enough to be struck by lightning.

&&

LAT...LON 3753 8205 3756 8207 3755 8213 3765 8218
      3763 8221 3768 8230 3774 8233 3776 8231
      3782 8238 3781 8240 3788 8242 3796 8232
      3777 8210 3770 8208 3770 8204 3764 8199
      3765 8199 3766 8198 3757 8188 3753 8194
TIME...MOT...LOC 0314Z 320DEG 23KT 3787 8230 

HAIL...0.75IN
WIND...60MPH
 
$$

HART
2 follow-up statements
694 
WWUS51 KRLX 070322
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1122 PM EDT Sat Jun 6 2020

WVC099-070331-
/O.CAN.KRLX.SV.W.0072.000000T0000Z-200607T0400Z/
Wayne WV-
1122 PM EDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAYNE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3756 8207 3755 8213 3759 8213 3765 8218
      3763 8221 3768 8230 3774 8233 3776 8231
      3782 8238 3781 8240 3787 8240 3795 8230
      3777 8210 3770 8208 3770 8204 3764 8200
      3757 8188 3753 8194 3755 8204 3753 8205
TIME...MOT...LOC 0321Z 321DEG 22KT 3783 8227 

$$

WVC059-070400-
/O.CON.KRLX.SV.W.0072.000000T0000Z-200607T0400Z/
Mingo WV-
1122 PM EDT Sat Jun 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR MINGO COUNTY...

At 1121 PM EDT, a severe thunderstorm was located near Oppy, or 11
miles north of Williamson, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Williamson, Delbarton, Red Jacket, Chattaroy, Hinch, Gilbert Creek,
Myrtle, Varney, Meador, Pie, Lenore and Naugatuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3756 8207 3755 8213 3759 8213 3765 8218
      3763 8221 3768 8230 3774 8233 3776 8231
      3782 8238 3781 8240 3787 8240 3795 8230
      3777 8210 3770 8208 3770 8204 3764 8200
      3757 8188 3753 8194 3755 8204 3753 8205
TIME...MOT...LOC 0321Z 321DEG 22KT 3783 8227 

HAIL...1.00IN
WIND...60MPH
 
$$

HART
979 
WWUS51 KRLX 070348
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
1148 PM EDT Sat Jun 6 2020

WVC059-070357-
/O.CAN.KRLX.SV.W.0072.000000T0000Z-200607T0400Z/
Mingo WV-
1148 PM EDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR MINGO COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3756 8207 3755 8213 3759 8213 3765 8218
      3763 8221 3768 8230 3774 8233 3776 8231
      3782 8238 3781 8240 3787 8240 3795 8230
      3777 8210 3770 8208 3770 8204 3764 8200
      3757 8188 3753 8194 3755 8204 3753 8205
TIME...MOT...LOC 0347Z 320DEG 23KT 3770 8213 

$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:16 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 6, 10:16 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1016 PM EDT Sat Jun 6 2020

.SYNOPSIS...
A cold front brings a slight chance of showers and storms this
afternoon and evening. High pressure brings drier weather for
the first half of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1017 PM Saturday...

The broken line of convection that plowed through the area this
evening has cooled temperatures down faster across most of the
region so have updated temperatures to better reflect latest
trends. In addition, made some additional tweaks to PoPs as some
isolated storms are still developing across the southern
coalfields and into southwest VA as instability still appears
to be more than sufficient. This activity should continue to
diminish as instability slowly wanes and the frontal boundary
continues to push through.

As of 534 PM Saturday...

Made a quick update to PoPs to better reflect latest radar
trends which show scattered storms moving to the ESE across
central WV ahead of a cold front approaching from the northwest.
With MLCAPEs around 2000-2500 J/kg and DCAPE values around 1000
J/kg, can't rule out a few strong wind gusts with some of the
more robust updrafts as some of this activity may be able to
take advantage of the abundance of dry air in the mid levels so
will continue to monitor trends closely. Otherwise, forecast
remains on track at this time.

As of 200 PM Saturday...

A cold front exits east of the area this evening. Lingering
showers could still affect the eastern mountains through this
evening. Then, high pressure builds in from the north with dry
weather, and prevails through the rest of the period. Low level
moisture, near calm flow and mostly clear skies will help in the
development of dense fog during the overnight hours, mainly
along the eastern river valleys. Any fog will dissipate quickly
by 8 am Sunday morning leading to a mostly sunny day with about
normal temperatures for this time of the year.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 150 PM Saturday...

Warm and increasingly humid conditions, along with little relief
expected in terms of a breeze, with high pressure, surface and
aloft in control. Tuesday will be especially warm, as upper
ridge builds over the region, as the remnants of Cristobal
slowly moves north towards the midwest region. Increasing
southerly flow in lower levels of atmosphere on Tuesday will
lead to an increase in dew points, particularly across western
and southern zones as the day progresses. This combined with
high temperatures climbing into the 90s, will result in the mid
to possibly upper 90s on Tuesday, and although this is not heat
advisory criteria, precautions against heat related illnesses
should still be heeded. As a result, overnight low temperatures
Tuesday night will remain warm and sticky.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM Saturday...

Upper ridge will gradually start to break down Tuesday night
into Wednesday as Cristobal continues a northeast trek into
Canada, and an upper shortwave trough over the plains moves
northeast into the Great Lakes region, sweeping a cold front
across the area on Wednesday. This will result in showers and
thunderstorms, some of which could be severe with damaging winds
a threat. Any storms will contain heavy downpours, but threat
for flash flooding somewhat low due to dry conditions in days
before, and general movement of storms.

Remainder of the extended looks to remain unsettled, but cooler
and less humid.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 753 PM Saturday...

A broken line of showers and thunderstorms is moving
southeastward through eastern KY and southern WV ahead of a cold
front. As a result, have included mention of VCTS in KCRW and
KBKW at the start of the TAF issuance and this may result in
brief flight restrictions with MVFR/IFR conditions developing
within heavier periods of rain. Otherwise, VFR conditions will
be in place this evening. However, with additional rain today
and skies clearing overnight amid little to no surface flow, fog
development once again appears possible. At this point, thinking
fog appears to be most likely to develop at KEKN and KCRW since
these areas received the most rain today, but also can't
completely rule it out at KBKW either, especially later in the
overnight period. Regardless, an extended period of IFR/LIFR
conditions will be possible overnight if fog manages to develop
as it has potential to be dense in spots.

Any fog that develops overnight will diminish by around 12Z
Sunday as surface high pressure builds in from the north. This
feature will bring clear skies and light northerly surface winds
across the area with VFR conditions expected through the end of
the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage and duration of fog development
may vary overnight from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 06/07/20
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    H    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    H

AFTER 00Z MONDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ/RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RG
Hazardous weather outlook, Jun 6, 4:34 AM EDT, 18 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
434 AM EDT Sat Jun 6 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
434 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 7:56 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
756 PM EDT Sat Jun 6 2020

WVZ519>522-070015-
Southeast Webster-Southeast Nicholas-Northwest Webster-Northwest
Nicholas-
756 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NICHOLAS AND
SOUTHWESTERN WEBSTER COUNTIES...

At 755 PM EDT, a strong thunderstorm was located near Birch River, or
12 miles northeast of Summersville, moving southeast at 40 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Camden-On-gauley, Craigsville, Camden On Gauley, Cowen and Boggs.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3842 8079 3851 8069 3837 8044 3822 8057
TIME...MOT...LOC 2355Z 313DEG 36KT 3844 8073

25
Local storm report, Jun 6, 8:03 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
803 PM EDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BARBOURSVILLE           38.40N  82.29W
06/06/2020  E0.75 INCH       CABELL             WV   TRAINED SPOTTER

            DIME SIZED HAIL IN BARBOURSVILLE.

&&

EVENT NUMBER RLX2000981

RG
Local storm report, Jun 6, 8:06 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     SPENCER                 38.80N  81.36W
06/06/2020                   ROANE              WV   911 CALL CENTER

            ONE TREE DOWN ALONG PARK AVE.

&&

EVENT NUMBER RLX2000982

RG
Special weather statement, Jun 6, 8:25 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
825 PM EDT Sat Jun 6 2020

WVZ025-070045-
Logan-
825 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...

At 825 PM EDT, a strong thunderstorm was located over Logan, moving
south at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Logan, Man, Chief Logan State, Holden, Mount Gay-Shamrock, Mallory,
West Logan, Mitchell Heights, Mount Gay, Verdunville, Chauncey,
Switzer and Sarah Ann.

This includes Route 119 between mile markers 22 and 31.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3770 8204 3770 8205 3788 8212 3790 8212
      3792 8196 3775 8184 3769 8204
TIME...MOT...LOC 0025Z 344DEG 18KT 3786 8203

25
Special weather statement, Jun 6, 8:43 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
843 PM EDT Sat Jun 6 2020

WVZ013-014-070215-
Lincoln-Putnam-
843 PM EDT Sat Jun 6 2020

...HEAVY RAINFALL TO CAUSE RAPID RISES ON CREEKS AND STREAMS...

At 840 PM EDT, gauges indicated that 1 to 1.5 inches of rain had
fallen across the area. This will cause rapid rises on creeks and
streams. Expect water problems in low lying areas and areas of poor
drainage.

Locations impacted include...
Alum Creek, Sod, Alkol, Griffithsville and Yawkey.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3837 8196 3821 8184 3815 8192 3815 8193
      3812 8196 3834 8208
TIME...MOT...LOC 0040Z 344DEG 49KT 3823 8197

25
Special weather statement, Jun 6, 11:00 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1100 PM EDT Sat Jun 6 2020

WVZ005-024-070330-
Mingo-Wayne-
1100 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHEASTERN WAYNE COUNTIES...

At 1059 PM EDT, a strong thunderstorm was located near Hode, or 10
miles northeast of Inez, moving southeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kermit, Naugatuck, Lenore, Breeden, Wilsondale and Crum.

This includes Route 119 between mile markers 1 and 10.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3801 8230 3797 8228 3795 8230 3795 8227
      3780 8217 3770 8230 3774 8233 3776 8231
      3776 8233 3778 8232 3777 8233 3782 8238
      3781 8240 3788 8242 3791 8246 3790 8248
      3792 8248 3794 8250
TIME...MOT...LOC 0259Z 326DEG 14KT 3793 8235

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:25 PM EDTSpecial Weather StatementRLXLogan20 min
Jun 6, 8:43 PM EDTSpecial Weather StatementRLXLincoln92 min
Jun 6, 11:44 PM EDTFlash Flood WarningRLXLogan, Mingo2 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.